Skip to Main Content

Case history

Image not available. A 60-year-old man with a history of a 4.7 mm (pT4) BRAF wild-type malignant melanoma of the right arm, previously treated with wide local excision and right axillary lymph node dissection, presented with multiple new subcutaneous deposits over the medial aspect of his right forearm. His only other medical history was of hypertension, and his performance status was zero. Staging CT confirmed metastatic disease with recurrence in the right axilla as well as multiple new subcutaneous deposits in his abdominal wall. He was therefore commenced on systemic therapy with ipilimumab. In spite of this, after three cycles of treatment his skin lesions continued to progress; therefore, his treatment was switched to pembrolizumab. While clinically this led to an improvement in his melanocytic deposits, following his third dose of treatment he presented with severe fatigue and abdominal pain.

On examination he was hypotensive but remained apyrexial with a soft and non-tender abdomen and normal bowel sounds. Initial investigations revealed hyponatraemia (121 mmol/l) and undetectable cortisol levels.

Clinically he appeared in Addisonian crisis and was resuscitated with intravenous fluids and hydrocortisone. His immunotherapy was held and further investigations were performed (Table 4.1) including a short Synacthen test and serum adrenocorticotropic hormone (ACTH) that were indicative of secondary adrenal insufficiency. A restaging CT scan showed a positive response to treatment and no evidence of adrenal metastases; brain MRI was normal. Taken together these results indicated a diagnosis of secondary adrenal insufficiency as a result of acute hypophysitis, most likely caused by ipilimumab.

Over the next 5 days the patient's symptoms improved with steroid replacement therapy, and his blood pressure, serum sodium and morning cortisol levels all normalized. Subsequently he was converted to an oral steroid maintenance regimen of 10 mg hydrocortisone in the morning, 10 mg at lunch and 5 mg in the evening and discharged home following endocrinology review and formal steroid education.

He was seen back in the oncology clinic a week later, where he was recommenced on pembrolizumab, to which he has had a complete response. He continues on steroid replacement therapy.

How common are endocrine toxicities and how may they be identified?

What is hypophysitis and what symptoms does it cause?

How is hypophysitis diagnosed?

What information would you provide to this patient on discharge?

How would you manage this patient's subsequent anticancer therapy?

Table 4.1Summary of investigations performed.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.